University of Hertfordshire

Adverse psychiatric effects associated with herbal weight-loss products

Research output: Contribution to journalArticle

Documents

  • 907168

    Final published version, 1.16 MB, PDF document

  • Francesco Saverio Bersani
  • Marialuce Coviello
  • Claudio Imperatori
  • Marta Francesconi
  • Giuseppe Valeriani
  • Gianfranco De Stefano
  • Flaminia Bolzan Mariotti Posocco
  • Rita Santacroce
  • Amedeo Minichino
  • Ornella Corazza
View graph of relations
Original languageEnglish
Article number120679
Number of pages10
JournalBioMed Research International
Volume2015
DOIs
Publication statusPublished - 2015

Abstract

Obesity and overeating are among the most prevalent health concerns worldwide and individuals are increasingly using performance and image-enhancing drugs (PIEDs) as an easy and fast way to control their weight. Among these, herbal weight-loss products (HWLPs) often attract users due to their health claims, assumed safety, easy availability, affordable price, extensive marketing, and the perceived lack of need for professional oversight. Reports suggest that certain HWLPs may lead to onset or exacerbation of psychiatric disturbances. Here we review the available evidence on psychiatric adverse effects of HWLPs due to their intrinsic toxicity and potential for interaction with psychiatric medications

Notes

Date of Acceptance: 02/08/2015. Copyright © 2015 F. Saverio Bersani et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited

ID: 9081889